Flood, Traverse
- When
- June 22, 7:00 AM CST to June 27, 7:00 AM CST
- Where
- Traverse County, 6.24 mi N of Rolsberg to 1.6 mi E of Tintah
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 46.010, -96.560
A large synoptic scale system brought very heavy rains to Traverse county at the end of June causing the west branch of the 12 mile creek to rise to nearly four feet above flood stage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A large synoptic scale system brought very heavy rains to Traverse county at the end of June causing the west branch of the 12 mile creek to rise to nearly four feet above flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 22, 3:23 AM CST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 423 AM CDT WED JUN 22 2011 .SHORT TERM...TODAY THROUGH FRIDAY FORECAST CHALLENGES INCLUDE PRECIPITATION AMOUNTS/COVERAGE TODAY INTO THIS EVENING...MAINLY ACROSS NERN SOUTH DAKOTA AND WC MN...ALONG WITH TRICKY HIGH TEMPERATURES TODAY WITH PORTIONS OF THE CWA REMAINING PRETTY MUCH CLOUDY ALL DAY...WHILE THE FAR WESTERN FORECAST AREA COULD END UP SEEING MUCH SUNSHINE TODAY. CURRENTLY...THE CWA IS ENSHROUDED IN CLOUD COVER AND ISOLATED TO NUMEROUS RAIN SHOWERS. TEMPERATURES ARE HOLDING GENERALLY IN THE 50S...WHILE BREEZY NORTH-NORTHWEST WINDS CONTINUE. THE UPPER LOW NOW SPINNING OVER SOUTHERN MN WILL CONTINUE TO SLOWLY PULL AWAY FROM THE REGION TODAY. THIS WILL ALLOW FOR PARTIAL TO FULL CLEARING OF CLOUDS ACROSS THE MISSOURI RIVER VALLEY AND POINTS WESTWARD AS THE DAY WEARS ON TODAY. ADDITIONAL SCATTERED TO NUMEROUS RAIN SHOWERS OVER NERN SODAK AND WC MN ARE EXPECTED TO PERSIST IN THE TROUGH OF WARM AIR ALOFT ON THE BACKSIDE OF THIS UPPER LOW TODAY INTO THIS EVENING...WITH GENERALLY A TENTH TO A QUARTER OF AN INCH /LOCALLY HIGHER AMOUNTS POSSIBLE/ OF ADDITIONAL RAINFALL EXPECTED. TODAY THROUGH THURSDAY...WHILE THIS UPPER LOW PULLS AWAY...HIGH PRESSURE AT THE SURFACE AND ALOFT WILL BE NOSING ITS WAY INTO THE CWFA...SIGNALING A PERIOD OF CLEARING AND DRY WEATHER CONDITIONS. HOWEVER...BY LATE THURSDAY NIGHT AND INTO THE DAY ON FRIDAY...THE COMBINATION OF LOW LEVEL RETURN FLOW MOISTURE ACROSS WESTERN SOUTH DAKOTA...A DEVELOPING LOW LEVEL JET...MID-LEVEL WAA AND A WEAK MID-LEVEL S/W TROF COULD LEAD TO A FEW ELEVATED RAIN SHOWERS/THUNDERSTORMS ACROSS THE WEST RIVER COUNTIES AND PERHAPS EXTENDING EASTWARD THROUGHOUT THE MISSOURI RIVER VALLEY. HIGH TEMPERATURES TODAY WILL ONCE AGAIN BE AS MUCH AS 10 TO 20 DEGREES BELOW NORMAL UNDERNEATH THIS DEPARTING UPPER LOW. HOWEVER...THE TREND IS DEFINITELY FOR WARMER TEMPERATURES THURSDAY INTO FRIDAY BACK CLOSER TO NORMAL FOR LATE JUNE. .LONG TERM...FRIDAY NIGHT THROUGH MONDAY THE WEATHER PATTERN WILL BE UNSETTLED THROUGH THE WEEKEND AS A FEW SHORTWAVES RIDE THROUGH THE WEEK RIDGE OVER THE PLAINS. BY MONDAY AN UPPER LOW OVER CANADA WILL DRIVE DOWN A SFC TROUGH BRINGING FURTHER CHANCES FOR PRECIP. MODELS ARE NOT IN GREAT AGREEMENT ON TIMING AND EXTENT OF PRECIP SO CONTINUED TO KEEP SLIGHT CHANCE TO CHANCE POPS OVER THE WHOLE CWA THROUGH THE PERIOD TO COVER UNCERTAINTY. TEMPS WILL CLIMB SLIGHTLY CLOSER TO AVERAGE THIS WEEKEND WITH INCREASED SOUTHERLY FLOW BELOW THE RIDGE. EXPECT HIGHS IN THE MID 70S TO NEAR 80 ON SUN AND MON. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS RAIN WILL PERSIST ACROSS KABR/KATY THRU THIS MORNING. CIGS EXPECTED TO IMPROVE TO VFR ACROSS KMBG/KPIR BY EARLY WED AFTERNOON. VFR NOT EXPECTED TO REACH KABR/KATY UNTIL LATE IN THE DAY WED...PERHAPS EVEN INTO WED EVENING IN KATY. EXPECT A MIX OF MVFR/IFR CIGS WITH VFR VSBYS THROUGH THIS MORNING. && .HYDROLOGY... IT APPEARS THAT THE BAD RIVER NEAR FT PIERRE HAS CRESTED...AT JUST ABOVE 27.5 FEET...AND IS FALLING AT THE MOMENT. HOWEVER...MUCH OF THE REST OF THE FORECAST AREA SHOWS STREAMS...CREEKS AND RIVERS RISING. IN FACT...THE ELM RIVER AT FREDERICK HAS RISEN ABOVE FLOOD STAGE EARLY THIS MORNING. TURTLE CREEK ALSO APPEARS TO BE ON ITS WAY BACK INTO FLOODING STATUS EARLY THIS MORNING. AREAL FLOOD WARNINGS AND NEW RIVER FLOOD WARNINGS ARE IN EFFECT. MORE SCATTERED TO NUMEROUS RAIN SHOWERS WILL PIVOT GENERALLY FROM NORTH TO SOUTH ACROSS MAINLY THE JAMES RIVER VALLEY REGION EASTWARD INTO WEST CENTRAL MINNESOTA TODAY INTO THIS EVENING...SO EXPECT ADDITIONAL HYDROLOGICAL PROBLEMS TO DEVELOP AS STREAMS...CREEKS AND RIVERS CONTINUE TO SWELL EVEN MORE IN THE COMING DAYS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...DORN HYDROLOGY...DORN LONG TERM...WISE AVIATION...WISE WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 552 AM CDT WED JUN 22 2011 SDZ003>005-009-010-015>017-033>037-045-048-051-231100- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 552 AM CDT WED JUN 22 2011 /452 AM MDT WED JUN 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS OVER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. ADDITIONAL AREAL FLOOD WARNINGS AND RIVER FLOOD WARNINGS ARE IN EFFECT DUE TO RECENT EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH THE END OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ006>008-011-018>023-231100- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 552 AM CDT WED JUN 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AREAL FLOOD WARNINGS AND RIVER FLOOD WARNINGS ARE IN EFFECT DUE TO RECENT EXCESSIVE RAINFALL. ADDITIONAL RAINFALL IS EXPECTED TODAY INTO THIS EVENING AS WELL. STREAMS...CREEKS...DITCHES AND RIVERS ARE SWELLING TO...IF NOT PAST...BANKFUL LEVELS. ADDITIONAL FLOOD WARNINGS MAY BE POSSIBLE OVER THE NEXT COUPLE OF DAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS BEGIN TO SHOW UP IN THE FORECAST AGAIN ON FRIDAY AND PERSIST THROUGH THE END OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323769.